Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 193, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 6, 2004, 12:05 AM CDT for Ector County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2004, 12:05 AM CDT (05:05 UTC)
- Expired
- Oct 6, 2004, 6:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 38 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1149 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 060507 FFWMAF TXC135-061100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1205 AM CDT WED OCT 6 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... ECTOR COUNTY IN WEST TEXAS * UNTIL 600 AM CDT * AT 1203 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING ABOUT 17 MILES WEST OF ODESSA...MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... ODESSA... WEST ODESSA... GOLDSMITH... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3208 10278 3208 10230 3166 10230 3166 10278 $$
2 follow-up statements
000 WGUS74 KMAF 060607 FFSMAF TXC135-061100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 103 AM CDT WED OCT 6 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 600 AM CDT FOR ECTOR COUNTY... AT 102 AM CDT...A COMPLEX OF THUNDERSTORM MOVING EAST AT 30 MPH ACROSS ECTOR COUNTY HAS PRODUCED STREET FLOODING. THE PUBLIC REPORTED FLOODING ON HWY 80 ON THE EAST SIDE OF ODESSA. ADDITIONAL STREET FLOODING IS EXPECTED TO BE OCCURRING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3208 10278 3208 10230 3166 10230 3166 10278 $$
000 WGUS74 KMAF 060653 FFSMAF TXC135-061100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 150 AM CDT WED OCT 6 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 600 AM CDT FOR ECTOR COUNTY... AT 130 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A HIGH WATER RESCUE WAS PERFORMED ON PUEBLO STREET BETWEEN 8TH AND 10TH STREETS IN ODESSA. BARRICADES HAVE ALSO BEEN SET UP AT THE INTERSECTION OF MURPHY AND GRANDVIEW STREETS. WATER WAS ALSO REPORTED ENTERING RESIDENCES AT THE INTERSECTION OF MOSS AND YUKON. MODERATE TO HEAVY RAIN CONTINUED TO FALL OVER ECTOR COUNTY AT 145 AM CDT...AND ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE COUNTY OVER THE NEXT FEW HOURS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3208 10278 3208 10230 3166 10230 3166 10278 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 6:58 PM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, Oct 5, 6:58 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 657 PM CDT TUE OCT 5 2004 .UPDATE... UPDATED TEXT AND GRAPHICS PRODUCTS FORTHCOMING TO REFLECT UPGRADE TO TORNADO WATCH 852. && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 70
Hazardous weather outlook, Oct 5, 2:45 PM CDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT TUE OCT 5 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 245 PM CDT (145 PM MDT) TUE OCT 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN NEW MEXICO AND WEST TEXAS TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS AS WELL. SOUTHEASTERN NEW MEXICO...THE UPPER TRANS PECOS...AND THE PERMIAN BASIN WILL BE MOST LIKELY TO RECEIVE HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL COUNTIES TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY. SEVERE WEATHER WILL BE POSSIBLE AGAIN WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. THESE THUNDERSTORMS MAY ALSO LEAD TO ADDITIONAL FLASH FLOODING ACROSS AREAS THAT RECEIVE HEAVY RAINFALL TONIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT. && .TECHNICAL DISCUSSION... A NUMBER OF FACTORS WILL CONTRIBUTE TO THE SEVERE WEATHER THREAT TONIGHT. VERTICAL SHEAR FROM 0 TO 6KM AGL WILL INCREASE TO THE 40KT TO 45KT RANGE AS AN UPPER LEVEL TROUGH APPROACHES. SHEAR OF THIS MAGNITUDE IS SUFFICIENT FOR ORGANIZED CONVECTION TO FORM WITH SUPERCELLS POSSIBLE. THE HIGHEST VALUES OF SHEAR WILL BE LOCATED OVER SOUTHEASTERN NEW MEXICO...SO EXPECT THE BEST CHANCE FOR SEVERE WEATHER IN THIS AREA. THIS TROUGH WILL ALSO INCREASE LARGE-SCALE LIFT OVER THE AREA AS IT NEARS THE REGION. INSTABILITY HAS BEEN INCREASING THROUGHOUT THE DAY AS SUNSHINE HAS BEEN ABLE TO WARM THE BOUNDARY LAYER...AND DEWPOINTS REMAIN NEAR 60F DEGREES. LAPSE RATES GREATER THAN 7C/KM IN THE 700MB TO 500MB LAYER WILL ALSO CONTRIBUTE TO THE ATMOSPHERIC INSTABILITY.
In the hours before
Special weather statement, Oct 5, 6:43 PM CDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 643 PM CDT TUE OCT 5 2004 NMZ027>029-033-034-TXZ045-050-057>062-067>069-075-258-060400- ANDREWS TX-CENTRAL LEA COUNTY NM-CRANE TX-ECTOR TX- EDDY COUNTY PLAINS NM-GAINES TX-GUADALUPE MOUNTAINS TX- GUADALUPE MOUNTAINS OF EDDY COUNTY NM-LOVING TX-MIDLAND TX- NORTHERN LEA COUNTY NM-PECOS TX- REEVES COUNTY AND UPPER TRANS PECOS TX-SOUTHERN LEA COUNTY NM- UPTON TX-VAN HORN AND HIGHWAY 54 CORRIDOR TX-WARD TX-WINKLER TX- INCLUDING THE CITIES OF...ANDREWS...ARTESIA...BAKERSFIELD... CARLSBAD...CRANE...FORT STOCKTON...HOBBS...KERMIT...LOVINGTON... MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA...PECOS... PINE SPRINGS...RANKIN...SEMINOLE...SHEFFIELD...TATUM AND VAN HORN 643 PM CDT TUE OCT 5 2004 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 1100 PM CDT(1000 PM MDT) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS...ANDREWS...CRANE...ECTOR...GAINES...LOVING... MIDLAND...UPTON...WARD AND WINKLER. IN SOUTHWEST TEXAS...CULBERSON...JEFF DAVIS...PECOS AND REEVES. IN SOUTHEAST NEW MEXICO...EDDY AND LEA. THIS TORNADO WATCH INCLUDES THE CITY OF ANDREWS...ARTESIA... BAKERSFIELD...CARLSBAD...CRANE...FORT STOCKTON...HOBBS...KERMIT... LOVINGTON...MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA... PECOS...PINE SPRINGS...RANKIN...SEMINOLE...SHEFFIELD...TATUM AND VAN HORN.
Special weather statement, Oct 5, 10:47 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1047 PM CDT TUE OCT 5 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>081-258-060800- ANDREWS TX-BIG BEND AREA TX-BORDEN TX-CENTRAL LEA COUNTY NM-CRANE TX- DAVIS/APACHE MOUNTAINS AREA TX-DAWSON TX-ECTOR TX- EDDY COUNTY PLAINS NM-GAINES TX-GLASSCOCK TX-GUADALUPE MOUNTAINS TX- GUADALUPE MOUNTAINS OF EDDY COUNTY NM-HOWARD TX-LOVING TX- MARFA PLATEAU TX-MARTIN TX-MIDLAND TX-MITCHELL TX- NORTHERN LEA COUNTY NM-PECOS TX-PRESIDIO VALLEY TX-REAGAN TX- REEVES COUNTY AND UPPER TRANS PECOS TX-SCURRY TX- SOUTHERN LEA COUNTY NM-UPTON TX-VAN HORN AND HIGHWAY 54 CORRIDOR TX- WARD TX-WINKLER TX- INCLUDING THE CITIES OF...ALPINE...ANDREWS...ARTESIA...BAKERSFIELD... BIG LAKE...BIG SPRING...CARLSBAD...COLORADO CITY...CRANE... FORT DAVIS...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...KERMIT... LAJITAS...LAMESA...LOVINGTON...MARATHON...MARFA...MCCAMEY... MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS... PINE SPRINGS...PRESIDIO...RANKIN...SEMINOLE...SHEFFIELD...SNYDER... STANTON...TATUM AND VAN HORN 1047 PM CDT TUE OCT 5 2004 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 300 AM CDT(200 AM MDT) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS...ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES... GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN... SCURRY...UPTON...WARD AND WINKLER. IN SOUTHWEST TEXAS...BREWSTER...CULBERSON...JEFF DAVIS...PECOS... PRESIDIO AND REEVES. IN SOUTHEAST NEW MEXICO...EDDY AND LEA. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF ALPINE... ANDREWS...ARTESIA...BAKERSFIELD...BIG LAKE...BIG SPRING...CARLSBAD... COLORADO CITY...CRANE...FORT DAVIS...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON... MARFA...MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...PINE SPRINGS...PRESIDIO...RANKIN...SEMINOLE... SHEFFIELD...SNYDER...STANTON...TATUM AND VAN HORN.
Local storm report, Oct 5, 11:47 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1147 PM CDT TUE OCT 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 25 SW CARLSBAD 32.15N 104.54W
10/05/2004 0.75 INCH EDDY NM TRAINED SPOTTER
7 MILES NORTH OF THE EDDY/CULBERSON COUNTY LINE.
0738 PM TORNADO 18 W PECOS 31.41N 103.80W
10/05/2004 REEVES TX BROADCAST MEDIA
BRIEF TOUCHDOWN.
0958 PM HAIL LOVINGTON 32.95N 103.35W
10/05/2004 0.50 INCH LEA NM OTHER FEDERAL
38 KNOT WIND AND HEAVY RAIN ACCOMPANIED MARBLE HAIL.
1005 PM HAIL 6 SE LOVINGTON 32.88N 103.28W
10/05/2004 0.88 INCH LEA NM LAW ENFORCEMENT
NICKEL HAIL BETWEEN HOBBS AND LOVINGTON AT 66 MILE MARKER
ON STATE HIGHWAY 18.
1105 PM HAIL MENTONE 31.71N 103.60W
10/05/2004 0.88 INCH LOVING TX TRAINED SPOTTER
HEAVY RAIN ACCOMPANIED HAIL.
&&
JPCThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 7:25 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 65 min |
| Oct 5, 7:34 PM CDT | Tornado Warning | MAF | Reeves | 56 min |
| Oct 5, 7:50 PM CDT | Tornado Warning | MAF | Culberson, Reeves | 40 min |
| Oct 5, 8:38 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 67 min |
| Oct 5, 9:17 PM CDT | Flash Flood Warning | MAF | Culberson | 4 hr |
| Oct 5, 9:35 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 40 min |
| Oct 5, 9:42 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 63 min |
| Oct 5, 10:16 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 59 min |
| Oct 5, 10:17 PM CDT | Severe Thunderstorm Warning | MAF | Loving | 58 min |
| Oct 5, 10:26 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 64 min |
| Oct 5, 10:36 PM CDT | Flash Flood Warning | MAF | Gaines | 4 hr |
| Oct 5, 11:11 PM CDT | Tornado Warning | MAF | Reeves | 64 min |
| Oct 5, 11:21 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 39 min |
| Oct 5, 11:35 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 55 min |
| Oct 5, 11:42 PM CDT | Flash Flood Warning | MAF | Winkler | 3 hr |
| Oct 5, 11:56 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 49 min |
| Oct 6, 12:10 AM CDT | Flash Flood Warning | MAF | Dawson | 4 hr |
| Oct 6, 12:13 AM CDT | Flash Flood Warning | MAF | Andrews | 4 hr |
| Oct 6, 12:31 AM CDT | Severe Thunderstorm Warning | MAF | Ward | 59 min |
| Oct 6, 12:49 AM CDT | Flash Flood Warning | MAF | Midland | 4 hr |
| Oct 6, 1:08 AM CDT | Flash Flood Warning | MAF | Crane, Ward | 5 hr |
| Oct 6, 1:33 AM CDT | Flash Flood Warning | MAF | Howard, Martin | 4 hr |
| Oct 6, 1:45 AM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 45 min |
| Oct 6, 1:52 AM CDT | Flash Flood Warning | MAF | Glasscock | 4 hr |
| Oct 6, 2:03 AM CDT | Flash Flood Warning | MAF | Mitchell, Scurry | 5 hr |
| Oct 6, 3:06 AM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| Oct 6, 4:39 AM CDT | Flash Flood Warning | MAF | Terrell | 4 hr |
| Oct 6, 4:59 AM CDT | Flash Flood Warning | MAF | Midland | 4 hr |
| Oct 6, 6:44 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 61 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.